Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 49, NWS Pittsburgh, PA

July 22, 2017Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2017, 6:44 PM EDT for Marion County, Monongalia County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 6:44 PM EDT (22:44 UTC)
Expired
Jul 22, 2017, 9:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 103 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:30 PM EDTFLASH FLOOD1 W Clinton Furnace, WVSEVERAL HOMES FLOODED AROUND HALLECK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

081 
WGUS51 KPBZ 222244
FFWPBZ
WVC049-061-230145-
/O.NEW.KPBZ.FF.W.0049.170722T2244Z-170723T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
644 PM EDT SAT JUL 22 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Monongalia County in northern West Virginia...
  Northern Marion County in northern West Virginia...

* Until 945 PM EDT.

* At 643 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Morgantown, Fairmont, Westover, Mannington, Star City, Winfield,
  Barrackville, Granville, Brookhaven, Cassville, Rivesville and
  Grant Town.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 7.
 
  Interstate 79 in West Virginia between mile markers 140 and 156.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3954 8049 3955 8050 3956 8050 3958 8048
      3960 8048 3960 8045 3964 8043 3964 8041
      3963 8040 3964 8039 3966 8040 3968 8040
      3969 8041 3971 8040 3965 7986 3946 7995

$$

tax
1 follow-up statement
784 
WGUS71 KPBZ 230022
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
822 PM EDT SAT JUL 22 2017

WVC049-061-230031-
/O.CAN.KPBZ.FF.W.0049.000000T0000Z-170723T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monongalia WV-Marion WV-
822 PM EDT SAT JUL 22 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MONONGALIA AND NORTHERN MARION
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3954 8049 3955 8050 3956 8050 3958 8048
      3960 8048 3960 8045 3964 8043 3964 8041
      3963 8040 3964 8039 3966 8040 3968 8040
      3969 8041 3971 8040 3965 7986 3946 7995

$$

tax

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:42 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 4:42 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
442 PM EDT Sat Jul 22 2017

.SYNOPSIS...
Warm and humid conditions will continue through the weekend with
showers and storms expected through Sunday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Gradient in surface-based instability lies just to the south of
the CWA, where a severe thunderstorm watch was issued in the
past hour. Think that much of the wind/hail threat will remain
there, although given some breaks in the clouds and the presence
of multiple small-scale boundaries, we cannot rule out a few
isolated strong to severe thunderstorms into this evening,
mainly south of Pittsburgh. Most of the flood threat will remain
south as well as storms train along that gradient. However, with
high PWATs and a deep warm cloud layer, storms will be efficient
rainfall producers. Isolated issues are possible if a location
gets hit multiple times.

Have adjusted PoPs to handle the cluster now approaching the
Ohio River, taking it east over the next couple of hours. Have
dragged likely PoPs back behind this line along our southern
border, close to the main zone of action. Activity should slowly
decrease in coverage through the night with loss of heating, but
cannot rule out at least isolated storms all through the night.
Temperatures will continue to run a few degrees above seasonal
lows.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The risk for showers and storms will continue on Sunday as a
shortwave trough, diving across the Great lakes helps to push a
boundary southward. Again, there is a chance for severe storms,
with 1000j/kg CAPE and 40kts shear. It appears that there will
be enough of a break in the activity Sat night/early Sunday to
support better daytime heating, which may help support more
organized convection. Again, the primary threat will be damaging
wind.

Activity wanes Sunday night with the loss of daytime heating, but
again expect a muggy night with temps well into the 60s and lower
70s.

Mid level trough sweeps through Monday afternoon so this will be the
last round of showers/storms before a welcome break occurs.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper level ridge will shift eastward over the region on
Tuesday, with rising heights leading to a gradual warming
through Thursday. Deepening upper low over Hudson Bay will swing
a boundary over the Great Lakes late week, returning better
chances for showers/storms in northwest flow to end the week.

Temperatures will generally be within 5 degrees of seasonal
averages through the period, with lesser humidity Tuesday.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Periodic restrictions will continue in showers and thunderstorms
this afternoon. Ceilings have, for the most part, lifted, but
should fall back to MVFR/IFR this evening. Low level moisture
and today's rainfall should support fog in the usual locales.
some improvement is expected before another round of showers and
storms tomorrow.

.OUTLOOK...
Restrictions will continue through Monday, with VFR prevailing
thereafter.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 22, 4:22 AM EDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Jul 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms. Main severe threat is damaging
wind gusts. Small tornadoes are possible as well.

Slight risk for excessive rainfall. Storms will be capable of
producing heavy downpours which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slight risk for severe thunderstorms Sunday afternoon and evening.
Main severe threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 22, 3:27 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
327 PM EDT SAT JUL 22 2017

MDZ001-WVZ512>514-222015-
Garrett-Eastern Preston-Eastern Tucker-Western Tucker-
327 PM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN GARRETT...TUCKER
AND SOUTHEASTERN PRESTON COUNTIES...

At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bayard to 6 miles
northwest of Audra State Park. Movement was southeast at 25 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Parsons...                        Davis...
Thomas...                         Bayard...
Hendricks...                      Hambleton...
Hannahsville...                   Benbush...
Elk...                            Lead Mine...
Pifer Moutain...                  Gorman...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 3897 7950 3904 7978 3909 7978 3913 7984
      3923 7981 3924 7983 3925 7979 3931 7930
      3930 7929 3930 7933 3922 7944 3921 7949
      3918 7947 3921 7934 3921 7931 3919 7929
      3915 7933 3909 7935 3907 7930 3897 7934
TIME...MOT...LOC 1927Z 304DEG 22KT 3922 7923 3909 8017

TAX
Special weather statement, Jul 22, 3:46 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT SAT JUL 22 2017

OHZ039>041-050-222030-
Jefferson-Tuscarawas-Columbiana-Carroll-
346 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near East Sparta, or
8 miles north of Dover, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Dover...                          Carrollton...
Minerva...                        Strasburg...
Augusta...                        Salineville...
Malvern...                        Bolivar...
Mineral City...                   Bergholz...
Irondale...                       Dellroy...

This includes  Interstate 77 in Ohio between mile markers 83 and 94.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4072 8120 4073 8120
      4073 8109 4074 8108 4073 8073 4063 8067
      4048 8068 4052 8153 4065 8154
TIME...MOT...LOC 1945Z 272DEG 45KT 4064 8144

TAX
Special weather statement, Jul 22, 5:05 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
505 PM EDT SAT JUL 22 2017

OHZ059-069-PAZ031-WVZ004-012-021-509-222200-
Monroe-Belmont-Greene-Marshall-Marion-Monongalia-Wetzel-
505 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN MONROE...SOUTHEASTERN BELMONT...
SOUTHERN GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL...
MARSHALL AND NORTHWESTERN MARION COUNTIES...

At 505 PM EDT, a strong thunderstorm was located over Powhatan Point,
or near Moundsville, moving southeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Moundsville...                    Bellaire...
Mannington...                     Shadyside...
McMechen...                       Powhatan Point...
Glen Dale...                      Cameron...
Fairview...                       Hundred...
Benwood...                        Rogersville...

This includes  Interstate 79 in Pennsylvania between mile markers 3
and 12.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3981 8102 4000 8074 3985 8001 3947 8029
TIME...MOT...LOC 2105Z 294DEG 32KT 3986 8077

tax
Special weather statement, Jul 22, 6:36 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
636 PM EDT SAT JUL 22 2017

WVZ509>512-222330-
Eastern Preston-Ridges of Eastern Monongalia and Northwestern
Preston-Monongalia-Preston-
636 PM EDT SAT JUL 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHEASTERN MONONGALIA AND CENTRAL PRESTON
COUNTIES...

At 636 PM EDT, a strong thunderstorm was located near Winfield, or
near Morgantown, moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Kingwood...                       Terra Alta...
Rowlesburg...                     Newburg...
Reedsville...                     Masontown...
Albright...                       Tunnelton...
Gladesville...                    Browns Chapel...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3939 7989 3943 7989 3944 7990 3946 7996
      3947 7998 3958 7992 3948 7948 3947 7948
      3934 7953 3932 7964
TIME...MOT...LOC 2236Z 290DEG 23KT 3954 7999

tax

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:23 PM EDTAreal Flood AdvisoryPBZHancock3 hr
Jul 22, 2:25 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia, Preston3 hr
Jul 22, 3:27 PM EDTSpecial Weather StatementPBZTucker48 min
Jul 22, 5:05 PM EDTSpecial Weather StatementPBZMarshall55 min
Jul 22, 5:53 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel52 min
Jul 22, 6:36 PM EDTSpecial Weather StatementPBZPreston54 min
Jul 22, 7:28 PM EDTAreal Flood AdvisoryPBZWetzel3 hr

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.